Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 245, NWS Memphis, TN

June 28, 20184 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 28, 2018, 6:31 PM CDT for 4 counties in Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2018, 6:31 PM CDT (23:31 UTC)
Expired
Jun 28, 2018, 7:15 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Itawamba County, MS, Lee County, MS, Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:26 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 28, 6:26 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
626 PM CDT Thu Jun 28 2018

.DISCUSSION...
Updated for 00z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 554 PM CDT Thu Jun 28 2018/

UPDATE...Evening update.

Updated to adjust the forecast in accordance with the newly issued
Severe thunderstorm watch. This is a highly uncertain event, but
it appears another MCS has the potential to move into West
Tennessee, the Missouri Bootheel and Northeast Arkansas this
evening/overnight. Damaging wind will be the primary threat but
large hail is also possible. Ongoing convection could help
stabilize the airmass ahead of the approaching MCS limiting the
threat...keep an eye to the North.

.PREV DISCUSSION... /issued 348 PM CDT Thu Jun 28 2018/

.Widespread Dangerous Heat Expected Again on Friday....

Currently, temperatures at 3PM are in the low to upper 90s across
much of the area. The exception being portions of west Tennessee
that have seen convective activity this afternoon. Heat index
values across much of the area have been at or above 105 F for
much of the day. Jonesboro has been the hot spot with values
hovering around the 110 F mark over the past couple hours. A few
showers and thunderstorms have begun to fire up across west
Tennessee, but should remain below severe limits.

Short term...rest of today through Sunday...
Showers and isolated thunderstorms will continue through sundown
for areas in west Tennessee near the Tennessee River. The HRRR
continues to bring another complex of storms into our area around
midnight, but the general consensus has been towards a dry
forecast. Current thinking is that the ridge will build in
tonight, and any weaker convection will not be able to overcome
the cap. Went ahead and left a 20 POP in across the area to
account for the uncertainty.

Friday will be another scorcher. Forecast dewpoints will be in the
mid to upper 70s coupled with temperatures in the mid to upper
90s. At this point, areas across northeast Arkansas will likely
meet or exceed 110F tomorrow, prompting a heat warning. Since an
advisory is already out, no watch will be issued. Will let the mid
shift make the final call on the heat warning as models may back
off on the moisture field. Some showers and thunderstorms may
form under the weakest part of the ridge tomorrow afternoon,
mainly near the Tennessee River.

Models are hinting at an inverted trough sneaking under the ridge
over the weekend. This will likely increase rain chances and
cloud cover from east to west, which should offset some of the
heat for eastern portions of the area. For areas along and west
of the Mississippi River, more heat advisories may be needed.

Long term...Monday through Independence Day...
A ridge of high pressure will dominate the interior U.S. during
this time period. There is still some question as to how strong
the ridge will be for next week, as it may flatten out some.
Nonetheless, hot and humid conditions will continue with heat
index values above the triple digit mark during this time frame.
General airmass thunderstorms will be isolated and sporadic
through this period as well.

AC3

&&

.AVIATION... 18Z TAFs

VFR through the period...with the exception of convection early on
at TUP bringing conditions down to IFR/MVFR. Then next complex of
storms located just south of STL will move into at least VC at JBR
and MKL by midnight. Not sure on exact coverage by that time or
whether the activity will hold together near MEM. Later in the
period late isolated convection is possible near sunset again.
Winds light from the south or southwest with stronger gusts early
at TUP.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Friday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 8 PM CDT Friday for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT Friday for Alcorn-Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT Friday for Chester-Fayette-Hardeman-
     Haywood-Lauderdale-Madison-McNairy-Shelby-Tipton.

     Heat Advisory from 10 AM to 8 PM CDT Friday for Benton TN-
     Carroll-Crockett-Decatur-Dyer-Gibson-Hardin-Henderson-Henry-
     Lake-Obion-Weakley.

&&
Hazardous weather outlook, Jun 28, 5:39 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
539 PM CDT Thu Jun 28 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-300045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
539 PM CDT Thu Jun 28 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A heat advisory remains in effect for a large portion of the Mid-South.
Heat index values will rise above 105 degrees resulting in
dangerous heat conditions.

Strong to severe thunderstorms are expected today...mainly across
West Tennessee, the Missouri Bootheel and Northeast Arkansas. The
main threats from these storms will be damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Afternoon heat indices will exceed 105 degrees over the Mid-South
on Friday. A heat advisory has been issued. The hot and humid
conditions will continue into early next week. Heat advisories may
need to be extended.

Strong to severe thunderstorms may occur on Friday with best
chances occurring over Northeast Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning through early
afternoon across portions of west Tennessee.

In the hours before

Local storm report, Jun 28, 3:33 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     TSTM WND DMG     PARIS                   36.30N 88.31W
06/28/2018                   HENRY              TN   EMERGENCY MNGR

            REPORTS OF TREES DOWN COUNTY WIDE. TIME IS RADAR
            ESTIMATED.

1203 PM     TSTM WND DMG     CAMDEN                  36.06N 88.10W
06/28/2018                   BENTON             TN   911 CALL CENTER

            REPORT OF POWERLINES DOWN AND MULTIPLE TREES DOWN. TIME
            OF EVENT IS RADAR ESTIMATED.

&&

MRM
Special weather statement, Jun 28, 4:12 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
412 PM CDT THU JUN 28 2018

TNZ053-090-091-282200-
Hardeman TN-Chester TN-McNairy TN-
412 PM CDT THU JUN 28 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Eastern Hardeman County in southwestern Tennessee...
Southwestern Chester County in southwestern Tennessee...
McNairy County in southwestern Tennessee...

At 412 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Masseyville, or 9
miles southeast of Chickasaw State Forest, moving southeast at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Hardeman...southwestern Chester and McNairy
Counties should monitor this storm closely.

LAT...LON 3500 8838 3500 8890 3543 8899 3543 8881
      3546 8874 3547 8868 3529 8837
TIME...MOT...LOC 2112Z 336DEG 6KT 3527 8876
Special weather statement, Jun 28, 5:12 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
512 PM CDT THU JUN 28 2018

MSZ017-024-282300-
Itawamba MS-Monroe MS-
512 PM CDT THU JUN 28 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...

At 511 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Detroit, or 13
miles northwest of Sulligent, moving southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Itawamba and northeastern Monroe Counties should monitor
this storm closely.

LAT...LON 3387 8823 3388 8852 3447 8840 3446 8816
TIME...MOT...LOC 2211Z 327DEG 16KT 3405 8826
Local storm report, Jun 28, 5:23 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     N POCAHONTAS            35.05N 88.82W
06/28/2018                   HARDEMAN           TN   EMERGENCY MNGR

            STRONG WINDS TOOK DOWN SWATHS OF TREES ALONG POWELL
            CHAPEL ROAD SOUTH THROUGH POCAHONTAS.

&&

MRM
Local storm report, Jun 28, 5:47 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
547 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             W RIENZI                34.77N 88.53W
06/28/2018  M1.00 INCH       ALCORN             MS   TRAINED SPOTTER

            1 INCH HAIL ON COUNTY ROAD 552 WEST OF RIENZI.

&&

MRM
Special weather statement, Jun 28, 5:55 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
555 PM CDT THU JUN 28 2018

MSZ016-017-024-282345-
Itawamba MS-Monroe MS-Lee MS-
555 PM CDT THU JUN 28 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Southern Itawamba County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...

At 555 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over New Salem, or 7
miles southeast of Fulton, moving southeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Itawamba...Monroe and southeastern Lee Counties
should monitor this storm closely.

LAT...LON 3368 8850 3368 8871 3431 8863 3431 8818
      3375 8825 3375 8832 3372 8833 3370 8835
      3368 8838 3369 8839 3367 8842 3367 8850
TIME...MOT...LOC 2255Z 323DEG 11KT 3417 8834

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:23 PM CDTSevere Thunderstorm WarningMEGBenton, Henry52 min
Jun 28, 3:12 AM CDTHeat AdvisoryMEGBenton, Carroll, Crockett, Decatur, Dyer, Gibson and 6 more4 days
Jun 28, 10:49 AM CDTSpecial Weather StatementMEGBenton, Henry26 min
Jun 28, 11:06 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry39 min
Jun 28, 11:25 AM CDTSpecial Weather StatementMEGHenry35 min
Jun 28, 11:31 AM CDTSevere Thunderstorm WarningMEGBenton, Henry, Weakley44 min
Jun 28, 11:36 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry39 min
Jun 28, 11:42 AM CDTSpecial Weather StatementMEGCarroll33 min
Jun 28, 11:58 AM CDTSevere Thunderstorm WarningMEGCarroll, Henderson, Henry, Weakley28 min
Jun 28, 12:14 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henry30 min
Jun 28, 2:29 PM CDTSpecial Weather StatementMEGWeakley31 min
Jun 28, 3:02 PM CDTSpecial Weather StatementMEGCarroll43 min
Jun 28, 4:12 PM CDTSpecial Weather StatementMEGChester, McNairy48 min
Jun 28, 4:27 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy33 min
Jun 28, 4:55 PM CDTSevere Thunderstorm WarningMEGMcNairy50 min
Jun 28, 5:01 PM CDTSevere Thunderstorm WarningMEGPrentiss44 min
Jun 28, 5:12 PM CDTSpecial Weather StatementMEGItawamba, Monroe48 min
Jun 28, 5:31 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah29 min
Jun 28, 5:52 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss53 min
Jun 28, 5:55 PM CDTSpecial Weather StatementMEGItawamba, Monroe50 min
Jun 28, 6:03 PM CDTFlash Flood WarningMEGItawamba, Monroe76 min
Jun 28, 6:44 PM CDTSpecial Weather StatementMEGMonroe46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.